Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

October 6, 2021Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Oct 6, 2021, 8:35 PM CDT for Shelby County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2021, 8:35 PM CDT (01:35 UTC)
Expired
Oct 6, 2021, 9:15 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Hail
0.50 in
Wind
40

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS84 KBMX 070135
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
835 PM CDT Wed Oct 6 2021
 
ALZ025-070215-
Shelby AL-
835 PM CDT Wed Oct 6 2021

...Strong thunderstorms will impact portions of central Shelby County
through 915 PM CDT...

At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Meadowbrook to Oak Mountain Amphitheater.
Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hoover, Alabaster, Pelham, Chelsea, Indian Springs Village, Fowler
Lake, Highland Lakes, Oak Mountain Amphitheater, Meadowbrook, Oak
Mountain State Park, Brook Highland and Hoover Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CDT for central
Alabama.

&&

LAT...LON 3343 8662 3327 8669 3326 8680 3336 8681
      3337 8678 3339 8678 3339 8676 3340 8675
      3342 8675 3342 8672 3343 8672 3343 8670
      3344 8670
TIME...MOT...LOC 0135Z 213DEG 15KT 3341 8670 3332 8678 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Grantham

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 6, 3:47 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Oct 6, 3:47 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
347 PM CDT Wed Oct 6 2021

.SHORT TERM...
/Updated at 0321 PM CDT Wed Oct 06 2021/

Tonight through Thursday.

A large cut-off upper low that has been parked near the AR-LA-TX
area has been tracking slowly northward today. Drier air aloft on
the southern side of the upper low has pushed into areas south of
I-20. With drier and colder air aloft moving into Central Alabama,
there is a chance for downbursts associated with any storm that
can develop stronger updrafts. Also, there is an area of enhanced
low level shear over northeast Alabama, so an isolated tornado
cannot be ruled out through the evening hours.

The dry slot has suppressed convection south of I-20 this
afternoon. Models do show convection increasing across areas south
of I-20 and east of I-65 this evening and kept high pops for this
area. With the possibility of heavier showers lingering across
east Alabama overnight, extended the Flash Flood Watch thru 7 AM
Thursday for areas along and east of I-65. Canceled the Flash
Flood Watch for the western counties.

58/rose

.LONG TERM...
/Updated at 0321 PM CDT Wed Oct 06 2021/

Thursday night through Tuesday.

No changes made to the extended forecast. We finally get into a
more typical October dry pattern with no rain in the forecast for
the period Saturday through Tuesday.

Previous long-term discussion:
/Updated at 0325 AM CDT Wed Oct 06 2021/

Thursday night through Tuesday.

An upper-level trough axis and mid-level dry slot will swing
through Thursday night and Friday, resulting in a drying trend.
Any lingering showers should be confined to our far eastern
counties through Friday morning, and the entire forecast area
should be dry by Friday night.

Height rises and dry conditions are expected over the weekend as
the upper-level trough moves toward the East Coast and a ridge
shifts eastward across the Lower Mississippi Valley. Model spread
increases for Monday and Tuesday, but generally speaking,
significant moisture recovery ahead of any potential weather
system appears unlikely. Our forecast remains dry for now.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Widespread low end VFR to upper MVFR CIGs and BKN cloud cover
were noted on recent VIS sat imagery. Additionally, coverage of
SCT SHRA has increased across the FA in the last few hours,
however occurrence of TS has been minimal. Have kept mentions of
SHRA at most terminals w/ addition of VCTS for ocsnl thunder
chances. SHRA is expected to taper off following 00Z Wed night and
CIGs should deteriorate to IFR levels b/w 00Z-06Z Wed night at
most locations w/ some patchy BR developing after the conclusion
of precip. Condns are anticipated to begin improving Thurs
morning.

/232/

&&

.FIRE WEATHER...

Periods of heavy rain possible overnight for areas along and east
of I-65. Drier air aloft will overspread Central Alabama tonight
and Thursday, and push the deeper moisture into Georgia. On
Thursday a majority of the rain will be east of I-65. The rain
will finally exit east Alabama Thursday evening. Southeast winds
3-5 mph tonight will become south-southwest 3-5 mph on Thursday.
Low level humidity values will remain elevated thru Thursday, but
drier air will work into the area by Friday with minimum RH
values falling to 55-65 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  79  63  80  60 /  80  50  20  20   0
Anniston    67  79  64  81  62 /  80  60  30  20   0
Birmingham  66  79  63  81  63 /  70  30  10  10   0
Tuscaloosa  66  81  64  83  63 /  30  10  10   0   0
Calera      67  80  64  81  63 /  60  30  20  10   0
Auburn      66  79  65  80  63 /  70  60  40  20   0
Montgomery  68  81  65  84  63 /  70  40  20  10   0
Troy        68  82  66  83  63 /  70  50  30  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday morning for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Jefferson...Lee...Lowndes...
Macon...Montgomery...Perry...Pike...Randolph...Russell...
Shelby...St. Clair...Talladega...Tallapoosa...Walker...Winston.

&&
Hazardous weather outlook, Oct 6, 3:03 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
303 PM CDT Wed Oct 6 2021

ALZ011>015-017>050-072315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
303 PM CDT Wed Oct 6 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible across portions of Central
Alabama. This could lead to flash flooding of low lying or poor
drainage areas. A Flash Flood Watch is in effect for a eastern half
of the area.

Minor flooding is occurring along portions of the Chattahoochee
River. Some locations in Lee, Chambers and Russell Counties may be
affected. Please see the latest river statements from the National
Weather Service in Atlanta for more details.

Thunderstorms may be capable of producing damaging winds, hail and
brief tornadoes. A Tornado Watch is in effect for thew northeastern
quadrant of the area.

Please see the graphic for specific locations under these threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional heavy rainfall is possible east of Interstate 65 on Thursday.
This could lead to flash flooding of low lying or poor drainage
areas. Rain chances decrease significantly on Thursday night ending
any threat.

Minor flooding may continue into Thursday along portions of the
Chattahoochee River. Some locations in Lee, Chambers and Russell
Counties may be affected. Please see the latest river statements from
the National Weather Service in Atlanta for more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Thursday.

In the hours before

Local storm report, Oct 6, 8:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      1 SW RIVERCHASE         33.34N 86.82W
10/06/2021                   SHELBY             AL   911 CALL CENTER

            FLOODING WITH BASEMENT COLLAPSE ALONG BANE
            BERRY DRIVE.

&&

GMS
Local storm report, Oct 6, 8:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
827 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FLASH FLOOD      1 NE HELENA             33.31N 86.83W
10/06/2021                   SHELBY             AL   911 CALL CENTER

            PARTS OF HIGHWAY 261 HAVE SEVERAL FEET OF
            WATER OVER THE ROAD.

&&

MAL
Local storm report, Oct 6, 8:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             OAK MOUNTAIN AMPHITHEAT 33.34N 86.78W
10/06/2021  E0.70 INCH       SHELBY             AL   PUBLIC

&&

MAL
Local storm report, Oct 6, 8:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      1 SW JOE TUCKER PARK    33.28N 86.85W
10/06/2021                   SHELBY             AL   911 CALL CENTER

            PARTS OF HIGHWAY 17 HAVE 1 TO 2 FEET OF
            WATER OVER THE ROADWAY.

&&

MAL
Local storm report, Oct 6, 8:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      2 ENE RIVERCHASE        33.36N 86.79W
10/06/2021                   SHELBY             AL   FIRE DEPT/RESCUE

            WATER RESCUE ON RIVERCHASE PARKWAY.

&&

GMS
Special weather statement, Oct 6, 8:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
835 PM CDT Wed Oct 6 2021

ALZ025-070215-
Shelby AL-
835 PM CDT Wed Oct 6 2021

...Strong thunderstorms will impact portions of central Shelby County
through 915 PM CDT...

At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Meadowbrook to Oak Mountain Amphitheater.
Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoover, Alabaster, Pelham, Chelsea, Indian Springs Village, Fowler
Lake, Highland Lakes, Oak Mountain Amphitheater, Meadowbrook, Oak
Mountain State Park, Brook Highland and Hoover Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CDT for central
Alabama.

&&

LAT...LON 3343 8662 3327 8669 3326 8680 3336 8681
      3337 8678 3339 8678 3339 8676 3340 8675
      3342 8675 3342 8672 3343 8672 3343 8670
      3344 8670
TIME...MOT...LOC 0135Z 213DEG 15KT 3341 8670 3332 8678

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Grantham

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:17 PM CDTFlash Flood Warning EmergencyBMXJefferson, Shelby10 hr
Oct 6, 7:57 PM CDTSpecial Weather StatementBMXShelby33 min
Oct 7, 12:06 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby10 hr
Oct 7, 12:24 AM CDTAreal Flood AdvisoryBMXBibb, Chilton, Shelby3 hr
Oct 7, 5:14 AM CDTDense Fog AdvisoryBMXAutauga, Bibb, Blount, Chilton, Coosa, Dallas and 19 more5 hr
Oct 7, 9:00 AM CDTAreal Flood AdvisoryBMXLee, Macon3 hr
Oct 7, 9:59 AM CDTAreal Flood AdvisoryBMXChambers, Lee3 hr
Oct 7, 10:33 AM CDTRiver Flood WarningBMXBibb, Dallas, Perry30 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.